Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

May 27, 2019Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at May 27, 2019, 7:21 PM CDT for Ellis County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 7:21 PM CDT (00:21 UTC)
Expired
May 27, 2019, 7:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:49 PM CDTHAIL 1.2513 N Ellis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS83 KDDC 280021
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Mon May 27 2019
 
KSZ030-031-280045-
Trego KS-Ellis KS-
721 PM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellis, Ogallah, Yocemento and Riga. 

LAT...LON 3886 9942 3888 9986 3913 9986 3913 9922
TIME...MOT...LOC 0021Z 186DEG 27KT 3895 9960 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 5:55 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 27, 5:55 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Mon May 27 2019

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 317 PM CDT Mon May 27 2019

Surface analysis early this afternoon showed a nearly stationary
frontal boundary along the northwest periphery of the forecast
area from near Tribune through Scott City and Wakeeney. A dryline
was punching out into southwest Kansas with dewpoints falling
through the 50s into the 40s along and west of a Syracuse to Liberal
line. The 12z NAM seemed to have a pretty good handle on this and
shows the dryline along or just east of Highway 83 by late afternoon.
The various CAMs are picking up on this with some isolated/widely
scattered thunderstorms developing along the dryline by about 5-6
pm as convergence along the dryline increases for a few hours
early this evening. Have added some slight chance pops into the
forecast mainly within the 00z-06z time frame. SPC mesoanalysis is
indicating 3-4 thousand J/KG of MUCAPE across central and adjacent
portions of southwest Kansas this afternoon with 40+ knots of deep
layer shear. Large hail will be a good possibility from any
storms that develop given the low level veering overtopped by
50-70 knot winds. Can't completely rule out an isolated tornado,
either.

Thunderstorms should come to an end before midnight. Some low
stratus could also redevelop over central/south central Kansas
later tonight. On Tuesday an upper level low pressure system
currently over the Desert Southwest will be moving into the
Nebraska Panhandle by mid/late afternoon. The dryline is expected
to surge across southwest into south central Kansas by afternoon.
Depending on which model you look at, widely scattered thunderstorms
could develop along the Highway 281 corridor or perhaps a little
farther east. Will keep the slight chance pops in place near
Stafford, Pratt and Medicine Lodge Tuesday afternoon.

By Tuesday evening, the front to our northwest will be surging
southeast across central and southwest Kansas as the upper low
continues to move through. This front will be moving into a drier
airmass so am not anticipating any showers or thunderstorms with
the front at this time.

.LONG TERM...(Tuesday night through Monday)
Issued at 317 PM CDT Mon May 27 2019

The bulk of the upcoming week will see upper level troughing
across the upper Midwest back into the central Rockies. High
pressure at the surface will dominate the central High Plains,
pushing the very moist airmass of late back into the southern
Plains. This will bring a period of drier weather (which will
give the creeks and rivers across Kansas a chance to relax) along
with seasonal to slightly cooler temperatures. By the upcoming
weekend, the high pressure moves off to the east with return
southerly flow setting up over the central and southern Plains.
This will bring increased chances for showers and thunderstorms
back into the picture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 528 PM CDT Mon May 27 2019

VFR conditions through the time period. There is a small chance of
an isolated storm affecting DDC or HYS from 00Z-03Z. Otherwise a
low level jet will develop after 03Z producing winds up to 50 kts
at 2000 ft. Surface winds will also be breezy at these times as
well. Winds will also pick back up again Tuesday afternoon from
15-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  79  51  70 /  20  10   0  10
GCK  52  77  48  69 /  10   0   0  10
EHA  52  77  50  69 /   0   0   0  10
LBL  54  79  49  69 /  20   0   0  10
HYS  61  80  51  69 /  20  10  10  10
P28  67  84  56  73 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Tatro
Hazardous weather outlook, May 27, 3:10 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Mon May 27 2019

KSZ030-031-043>046-061>066-074>081-084>090-280815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Mon May 27 2019 /210 AM MDT Mon May 27 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorm coverage will be much reduced on Monday compared to
previous days, with isolated coverage at best. Any storm that can
develop and sustain itself would likely be severe, producing large
hail. But again, coverage will be limited. Strong south winds will
gust 30 to 35 mph this afternoon, and in the drier air across the
western zones, this will produce a limited risk of wildfire spread
this afternoon.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

The threat of severe weather will be confined to the far eastern
zones Tuesday afternoon, east of a Hays-Coldwater line. Large hail
and damaging winds will be possible from these storms, but most
severe weather will be restricted to eastern Kansas.

Days 2-7 Hazards
----------------
* Tuesday
  - Severe thunderstorm: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 27, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Mon May 27 2019

KSZ030-031-280045-
Trego KS-Ellis KS-
721 PM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellis, Ogallah, Yocemento and Riga.

LAT...LON 3886 9942 3888 9986 3913 9986 3913 9922
TIME...MOT...LOC 0021Z 186DEG 27KT 3895 9960

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:31 PM CDTSevere Thunderstorm WarningDDCEllis, Trego29 min
May 28, 2:11 PM CDTRiver Flood WarningDDCStafford56 hr
May 28, 4:06 PM CDTSpecial Weather StatementDDCScott54 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDDCLane, Scott41 min
May 28, 4:19 PM CDTTornado WarningDDCEllis41 min
May 28, 4:51 PM CDTSevere Thunderstorm WarningDDCEllis30 min
May 28, 5:28 PM CDTSevere Thunderstorm WarningDDCTrego62 min
May 28, 6:16 PM CDTSevere Thunderstorm WarningDDCEllis, Trego59 min
May 28, 6:21 PM CDTTornado WarningDDCEllis, Trego39 min
May 28, 6:57 PM CDTTornado WarningDDCEllis23 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.